Montana, 2005

Hail in Montana, June 25, 2005

June 25, 2005 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at Lennep 4WSW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1.75 inch diameter hail at Lennep 4WSW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 8:30 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 8:30 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 AM MDT SAT JUN 25 2005

.UPDATE...WILL UPDATE ZONE AND STATE FORECASTS BY 10 AM. MOISTURE IN
THE SOUTHWEST FLOW AHEAD OF THE UPPER TROUGH OVER SOUTHWESTERN
CANADA AND THE PACIFIC NORTHWEST HAS BROUGHT SOME ISOLATED SHOWERS
TO THE PORTION OF THE TFX CWA NORTH AND WEST OF A BOZEMAN TO
LEWISTOWN LINE. THEREFORE...WILL ADD ISOLATED SHOWERS THIS MORNING
TO THAT AREA. AM EXPECTING GOOD MOISTURE FEED TO CONTINUE INTO THE
AFTERNOON...SO WILL INCREASE ISOLATED POPS ALONG THE CANADIAN BORDER
TO SCATTERED. REMAINDER OF FORECAST SEEMS TO BE IN GOOD SHAPE. WITH
CLOUD COVER OVER MOST OF NORTHERN ZONES...AM EXPECTING ANY STRONG TO
SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND CENTRAL ZONES THIS
AFTERNOON AND EVENING.  COULSTON

&&

.PREV DISCUSSION... (ISSUED 600 AM MDT SAT JUN 25 2005)

TODAY THROUGH MONDAY...EXPECT THE ALL TOO FAMILIAR UNSETTLED WEATHER
PATTERN DURING THE PERIOD WITH AN UPPER TROUGH UPSTREAM OF THE
FORECAST AREA AND SW FLOW ALOFT WITH AREAS OF EMBEDDED MOISTURE AND
SHORTWAVES AFFECTING THE AREA. LOOKS LIKE ONE UPPER TROUGH CURRENTLY
UPSTREAM OF THE FORECAST AREA WILL WEAKEN AND MOVE THROUGH THE
FORECAST AREA ABOUT SUNDAY AS ANOTHER UPPER TROUGH SETTLES IN OVER
THE PAC NW BY MONDAY AND SPREADS MORE MOISTURE OVER THE AREA. MOST
IF NOT ALL OF THE FORECAST AREA IS SURE TO SEE RAINFALL DURING THE 3
DAY PERIOD BUT DUE TO DIFFERENCES WITH MOISTURE AND SHORTWAVE
DETAILS AMONGST THE COMPUTER MODELS HAVE KEPT POPS FOR INDIVIDUAL
12HR FORECAST PERIODS MOSTLY IN THE CHANCE CATEGORY. EXPECT SURGE OF
COOLER AIR FROM CANADA TO MOVE OVER MOST OF THE AREA ON SUN AND
CONTINUE INTO MON. HAVE THEREFORE LOWERED MOST FORECAST HIGH
TEMPERATURES. NOT TOO EXCITED ABOUT THE PROSPECTS OF SEVERE
THUNDERSTORMS THE NEXT FEW DAYS. ALTHOUGH THERE APPEARS TO BE DECENT
WIND SHEAR AT LEAST TODAY AND SUNDAY..INSTABILITY IS NOT ALL THAT
IMPRESSIVE. DOES APPEAR TO BE ENOUGH INSTABILITY TODAY TO MENTION
GUSTY WINDS AND SMALL HAIL OVER ROUGHLY THE SE HALF OF THE FORECAST
AREA.

MONDAY NIGHT THROUGH THURSDAY NIGHT...MEDIUM RANGE MODELS ARE IN
FAIRLY GOOD AGREEMENT THOUGH THIS PERIOD AND HAVE GENERALLY MADE
ONLY MINOR CHANGES FROM PREVIOUS FORECAST. UPPER TROF MOVES FROM THE
PACIFIC NW MONDAY EVENING ACROSS THE STATE ON TUESDAY. A SURFACE
COLD FRONT SHOULD MOVE ACROSS THE FORECAST AREA MONDAY EVENING WITH
A GOOD CHANCE OF CONVECTION MONDAY EVENING WITH THE FRONT. HAVE
KEPT  POPS IN THE HIGH CHANCE RANGE AT MINIMUM MONDAY NIGHT. LATER
MONDAY NIGHT AND TUESDAY AS THE TROF AXIS MOVES OVERHEAD WILL
CONTINUE TO SEE A GOOD CHANCE FOR PRECIP WITH TEMPERATURES FALLING
BELOW NORMAL FOR TUESDAY. LINGERING SHOWERS CANNOT BE RULED OUT
TUESDAY NIGHT AND WEDNESDAY AS THE TROF MOVES EAST WITH TEMPERATURES
RETURNING TO NEAR NORMAL VALUES. WARMING AND DRYING CONTINUES
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS PROGRESSIVE PATTERN IS
ESTABLISHED OVER THE WESTERN U.S. WITH WEAK RIDGING OVER THE
NORTHERN ROCKIES. HOENISCH

FRIDAY THROUGH SATURDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD.  ZONAL FLOW ACROSS CWA DURING THIS PERIOD RESULTS IN A BASIC
MILD AND DRY FORECAST.  HOWEVER...MOISTURE IN A WESTERLY FLOW BRINGS
A SLIGHT CHANCE TO CHANCE OF SHOWERS ALONG THE CONTINENTAL DIVIDE ON
SATURDAY.  DOWNSLOPE WILL RESTRICT THE PRECIPITATION TO THE WESTERN
MOUNTAINS.  TEMPERATURES WILL BE NEAR TO A LITTLE ABOVE SEASONAL
NORMALS.  EK

&&

.AVIATION...
UPDATED 1200Z
UPPER LEVEL TROF LIFTS NE FROM THE PACIFIC NW INTO AB TONIGHT WITH
DEEPENING SURFACE LOW PRESSURE OVER CENTRAL MT THIS
AFTERNOON...SHIFTING EAST TO THE DAKOTAS TONIGHT. EXPECT GENERALLY
VFR CONDITIONS THROUGH TONIGHT...WITH LOCAL MVFR CONDITIONS NEAR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. CONVECTION WILL BE
ISOLD THIS MORNING...THEN INCREASE AFTER 18Z WITH SOME STORMS
POSSIBLY PRODUCING SMALL HAIL AND GUSTY WINDS. BEST CHANCE FOR
SEVERE CONVECTION WILL BE OVER EASTERN AND SOUTHEAST ROUTES. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  50  66  46 /  30  20  40  40
CTB  72  46  65  45 /  30  30  30  40
HLN  80  55  70  52 /  40  20  40  40
BZN  81  48  70  48 /  30  30  40  40
WEY  72  38  65  40 /  30  20  30  40
DLN  79  48  70  49 /  30  30  30  40
HVR  79  52  75  53 /  30  30  30  50
LWT  76  48  68  48 /  40  30  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON/BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 4:27 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT SAT JUN 25 2005

MTZ008-011>013-015-047-050-051-053>055-261130-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-
FERGUS-BROADWATER-MEAGHER-GALLATIN-
527 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-014-044>046-048-049-052-261130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-
527 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 12:52 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT SAT JUN 25 2005

MTZ008-015-050-052>055-260200-
BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-
MEAGHER-
152 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH 524 IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BEAVERHEAD...BROADWATER... GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Special weather statement, Jun 25, 12:52 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT SAT JUN 25 2005

MTZ008-015-050-052>055-260200-
BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-
MEAGHER-
152 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH 524 IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BEAVERHEAD...BROADWATER... GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Special weather statement, Jun 25, 1:08 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT SAT JUN 25 2005

MTZ047-051-260300-
BLAINE-FERGUS-
208 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH 525 IN
EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREAS...

A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR THE FOLLOWING COUNTIES
IN CENTRAL MONTANA. BLAINE...FERGUS.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN THESE
AREAS...ALONG WITH SEVERE THUNDERSTORMS PRODUCING LARGE HAIL GREATER
THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS
GREATER THAN 58 MPH.
Special weather statement, Jun 25, 1:08 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO PROPERLY SEGMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT SAT JUN 25 2005

MTZ008-015-050-052>055-260200-
BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-JUDITH BASIN-MADISON-
MEAGHER-
152 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH 524 IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BEAVERHEAD...BROADWATER... GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.

MTZ047-051-260300-
BLAINE-FERGUS-
208 PM MDT SAT JUN 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH 525 IN
EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREAS...

A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR THE FOLLOWING COUNTIES
IN CENTRAL MONTANA. BLAINE...FERGUS.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN THESE
AREAS...ALONG WITH SEVERE THUNDERSTORMS PRODUCING LARGE HAIL GREATER
THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS
GREATER THAN 58 MPH.
Local storm report, Jun 25, 2:13 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     7 S GRASS RANGE         46.93N 108.80W
06/25/2005                   FERGUS             MT   PUBLIC

            A NUMBER OF REPORTS OF FUNNEL CLOUDS AROUND THE AREA.

0205 PM     TORNADO          4 SW GRASS RANGE        46.99N 108.86W
06/25/2005  F0               FERGUS             MT   TRAINED SPOTTER

            HAIL UP TO 1 INCH

0210 PM     FUNNEL CLOUD     1 W FOREST GROVE        46.99N 109.10W
06/25/2005                   FERGUS             MT   TRAINED SPOTTER

            QUATER SIZE HAIL WITH BREIF HEAVY RAIN AND GUSTY WINDS

0215 PM     HAIL             4 W VALENTINE           47.31N 108.51W
06/25/2005  1.75 INCH        FERGUS             MT   TRAINED SPOTTER

            FREQUENT LIGHTNING WITH HEAVY BREIF RAIN.

&&

SAUCIER
Local storm report, Jun 25, 2:17 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     7 S ZURICH              48.48N 109.03W
06/25/2005                   BLAINE             MT   PUBLIC

&&

SAUCIER

The radar

The Great Falls radar (KTFX), 131 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meagher

When
June 25, 2:20 PM MST
Where
Meagher County, 4 mi WSW of Lennep
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.400, -110.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456244.